Alert archive / Iowa / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 46, NWS Des Moines, IA

June 14, 2016Boone County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 14, 2016, 6:17 PM CDT for Boone County, Greene County, Iowa. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2016, 6:17 PM CDT (23:17 UTC)
Expired
Jun 14, 2016, 7:00 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Boone County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 56 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:32 PM CDTTSTM WND DMGGrand Junction, IATREES DOWN IN GRAND JUNCTION.
Jun 14, 6:52 PM CDTTSTM WND DMGJefferson, IALARGE TREES DOWN IN JEFFERSON. SKID STEERS OUT REMOVING DEBRIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 12:43 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 852 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
852 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KDMX 142317
SVRDMX
IAC015-073-150000-
/O.NEW.KDMX.SV.W.0046.160614T2317Z-160615T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CDT TUE JUN 14 2016

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GREENE COUNTY IN WEST CENTRAL IOWA...
  SOUTHWESTERN BOONE COUNTY IN CENTRAL IOWA...

* UNTIL 700 PM CDT

* AT 617 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
  OF JEFFERSON...MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JEFFERSON...GRAND JUNCTION...SCRANTON...RIPPEY...BEAVER...
  BERKLEY AND JEFFERSON MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4212 9415 4190 9401 4186 9442 4186 9455
      4200 9460
TIME...MOT...LOC 2317Z 251DEG 40KT 4195 9446 

HAIL...0.88IN
WIND...60MPH
 
$$

CURTIS
2 follow-up statements
234 
WWUS53 KDMX 142344
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT TUE JUN 14 2016

IAC015-073-150000-
/O.CON.KDMX.SV.W.0046.000000T0000Z-160615T0000Z/
GREENE IA-BOONE IA-
644 PM CDT TUE JUN 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN GREENE AND SOUTHWESTERN BOONE COUNTIES...

AT 643 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OGDEN...OR 10
MILES WEST OF BOONE...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JEFFERSON...GRAND JUNCTION...RIPPEY...BEAVER...BERKLEY AND JEFFERSON
MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4212 9415 4190 9401 4186 9442 4186 9448
      4202 9451
TIME...MOT...LOC 2343Z 251DEG 40KT 4205 9408 

HAIL...0.88IN
WIND...60MPH
 
$$

CURTIS
482 
WWUS53 KDMX 150001
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
701 PM CDT TUE JUN 14 2016

IAC015-073-150011-
/O.EXP.KDMX.SV.W.0046.000000T0000Z-160615T0000Z/
GREENE IA-BOONE IA-
701 PM CDT TUE JUN 14 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GREENE AND
SOUTHWESTERN BOONE COUNTIES HAS EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.  HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
WEST CENTRAL IOWA.

LAT...LON 4212 9415 4190 9401 4186 9442 4186 9448
      4202 9451
TIME...MOT...LOC 0000Z 251DEG 40KT 4205 9408 

$$

CURTIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:00 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 3:00 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
300 PM CDT TUE JUN 14 2016

.SHORT TERM.../Tonight/
Issued at 300 PM CDT Tue Jun 14 2016

Main concerns are severe storms and rainfall/flash flood potential.
Cluster of storms beginning to fire northwest as upper level support
increases through the evening hours. Surface boundary has become
near stationary over northern Iowa and the focus for storms will be
near the boundary over the next 3 to 5 hours. Expected evolution of
storms...cold pool developing over the northwest with additional
lines of storms moving into the boundary now. Expecting the are to
congeal into a larger cluster near the boundary then begin to follow
the instability axis east southeast with time this afternoon/evening
tracking through the flash flood watch area through this evening.
Will make no changes to the flood watch outline for now...as the far
north is more likely to reach guidance criteria given previous
rainfall than areas south of the watch. Per previous guidance...
precipitable water increases to near 2 inches over the northeast by
00z with warm cloud depths above 10kft. Moisture transport increases
into the boundary by early evening as well over the northeast.
Generally 2 to 4 inch amounts are possible in any training or slow
moving cells. Otherwise instantaneous rainfall rates will reach 1 to
2 inches per hour...so heavy downpours are likely with the passage
of the storms.

Overall the best chances for severe storms will remain across the
north and quickly diminish between 00 and 06z as the entire system
shifts to the east. By 00z the line/area of storms will generally be
east of I35 with scattered activity over the south. Over the south
some scattered severe thunderstorms will occur through 02z.  Lows
tonight will fall into the 60s to near 70 over the south.

.LONG TERM.../Wednesday through Tuesday/
Issued at 300 PM CDT Tue Jun 14 2016

Fairly quiet mid/long range with a large upper level ridge
building into the central US Wednesday into the weekend. This will
allow for mainly sunny, dry and warming conditions into the
weekend. H85 temps remain in the upper teens to low 20s Celsius
which should continue to yield above average temperatures through
the forecast period. Additionally as the heat builds beneath the
ridge, may have to budge temps up a bit more. Ridge begins to
dampen into the latter portion of the weekend into early next
week. This will allow for some slightly cooler temperatures and a
return of storm chances. A boundary will become stalled out across
the state toward the end of the period, therefore expect the
possibility of a more active period toward next week and beyond
the current forecast period.

Guidance grids try to bring in precip chances by late Saturday into
Sunday, however feel they are breaking down the ridge a bit fast so
therefore did lower a bit and cut back on the coverage as feel best
chances for precip look to be toward Monday and Tuesday.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 300 PM CDT Tue Jun 14 2016

Main concerns will be storms progressing across the region this
afternoon and evening. Generally the storms will track east
southeast along the warm front with a period of storms between 20z
to 01z with potential for brief +TSRA with wind gusts to near 45
kts. The sites most likely to be affected include KFOD, KMCW, and
KALO. Brief MVFR conditions will also occur...though vsby may drop
to IFR in some of the heavier storms as they move quickly to the
east this evening. Storms will exit the east near 06z with quiet
conditions remainder of the period.

&&

.DMX Watches/Warnings/Advisories...
Flash Flood Watch until 1 AM CDT Wednesday for Bremer-Butler-
Cerro Gordo-Emmet-Franklin-Hancock-Kossuth-Palo Alto-Winnebago-
Worth-Wright.

&&

SHORT TERM...REV
LONG TERM...Beerends
AVIATION...REV
Hazardous weather outlook, Jun 14, 3:47 PM CDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
347 PM CDT TUE JUN 14 2016

IAZ004>007-015>017-025>028-151000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-
347 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER
TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES
FOR FURTHER DETAILS.

THUNDERSTORMS WILL CONTINUE ACROSS THE AREA INTO THE EVENING
HOURS WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY
BE SEVERE WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN
AND A FEW TORNADOES POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE IN THE WEEKEND
INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER
DETERMINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-151000-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-
BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
347 PM CDT TUE JUN 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE THROUGH THE AREA THIS EVENING WITH
CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE
DURING THIS EVENING HOURS WITH LARGE HAIL...DAMAGING
WIND...LOCALLY HEAVY RAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST EARLY NEXT WEEK. THE
SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING
DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MJB

In the hours before

Special weather statement, Jun 14, 5:33 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT TUE JUN 14 2016

IAZ006-007-016-017-142345-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF...FOREST CITY...LAKE MILLS...NORTHWOOD...
MANLY...GARNER...BRITT...KANAWHA...MASON CITY...CLEAR LAKE
533 PM CDT TUE JUN 14 2016

...LOCALLY HEAVY RAINFALL ACROSS THE AREA THIS EVENING...

LOCALLY HEAVY RAIN ACROSS THE REGION THIS AFTERNOON MAY CAUSE
PONDING OF WATER IN FIELDS AND ON STREETS IN URBAN AREAS. MORE
RAINFALL IS EXPECTED OVER THE NEXT SEVERAL HOURS AND SOME RISES ON
AREA CREEKS AND STREAMS IS ANTICIPATED.  UP TO 1.5 INCHES OF RAIN
HAS OCCURRED OVER THE REGION.

A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM CDT WEDNESDAY
MORNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 9 PM
THIS EVENING. IF ADDITIONAL HEAVY RAINFALL OCCURS...A FLASH FLOOD
WARNING MAY BE NEEDED FOR SOME LOCATIONS ACROSS THE AREA.

REV
Local storm report, Jun 14, 5:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
553 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     TSTM WND DMG     2 N ROLFE               42.84N 94.53W
06/14/2016                   POCAHONTAS         IA   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN AND TREES SPLIT IN
            HALF. DIAMETER AROUND 24 INCHES. .

&&

MJB
Local storm report, Jun 14, 6:00 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     2 SSE ROLFE             42.78N 94.52W
06/14/2016                   POCAHONTAS         IA   TRAINED SPOTTER

            A MODERATELY-SIZED CATTLE SHED WAS DESTROYED
            ALONG WITH TREE BRANCHES DOWN AROUND THE
            HOMESTEAD. A GRAIN BIN WAS BLOWN A HALF-MILE
            INTO A NEARBY FIELD. ANOTHER SHED WAS BADLY
            DAMAGED IN A NEARBY HOMESTEAD.

&&

MJB
Local storm report, Jun 14, 6:03 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TSTM WND DMG     BRITT                   43.10N 93.80W
06/14/2016                   HANCOCK            IA   PUBLIC

            FOUR INCH TREE LIMBS BROKEN IN TOWN. REPORT
            VIA SOCIAL MEDIA.

&&

MJB
Local storm report, Jun 14, 6:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
609 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     SCRANTON                42.02N 94.55W
06/14/2016                   GREENE             IA   LAW ENFORCEMENT

            REPORT OF A LARGE TREE DOWN IN SCRANTON.

&&

FOWLE
Local storm report, Jun 14, 6:14 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT TUE JUN 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     TSTM WND GST     1 NNW JEFFERSON         42.03N 94.38W
06/14/2016  E60 MPH          GREENE             IA   TRAINED SPOTTER

            ESTIMATED 60 MPH WIND GUST. NO DAMAGE NOTED
            AT THIS TIME.

&&

FOWLE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 10:51 AM CDTFlash Flood WatchDMXBremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 5 more10 hr
Jun 14, 12:42 PM CDTSpecial Weather StatementDMXSac63 min
Jun 14, 1:01 PM CDTSpecial Weather StatementDMXWorth59 min
Jun 14, 3:10 PM CDTSpecial Weather StatementDMXEmmet, Palo Alto35 min
Jun 14, 3:15 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth30 min
Jun 14, 3:20 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 14, 3:50 PM CDTSpecial Weather StatementDMXSac55 min
Jun 14, 5:47 PM CDTFlash Flood WarningDMXCerro Gordo6 hr
Jun 14, 6:05 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.